Drought, Canyonlands / Natural Bridges
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
January consisted of below normal precipitation and above normal temperatures across much of extreme eastern Utah. This offered no relief to this drought stricken area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
January consisted of below normal precipitation and above normal temperatures across much of extreme eastern Utah. This offered no relief to this drought stricken area. For a continuation on this drought situation, see the February 2003 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 2:13 PM MST, 9 hours 47 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 213 PM MST TUE DEC 31 2002 ...UPDATED EARLIER TO ADD CO ZONE 2 TO WINTER WEATHER ADVY... ENERGETIC SHORTWAVE TROUGH MOVING THROUGH GREAT BASIN...WITH MINOR VORT MAXES OUT AHEAD OF IT CUTTING ACROSS NE UT AND NW CO. CRAIG RECIEVED TWO INCHES OF SNOW ALREADY AND ISSUED WNTR WX ADVY FOR THIS AFTN THROUGH TONIGHT FOR CO ZN 2. WINTER WX ADVY CONTINUES FOR NRN AND CNTRL CO MTN TONIGHT. SATELLITE EXTRAPOLATION SHOWS SHORTRANGE MODEL TIMING SHOULD WORK. BEST UPWARD MOTION...MOISTURE...OTHER DYNAMICS MOVE THROUGH THE AREA STARTING JUST AFTER 00Z WITH THE DYNAMIC SUPPORT WANING AFTER ABOUT 06-08Z. NW FLOW ALOFT WITH ERODING MOISTURE CONTINUES THROUGH THE REST OF THE LATE NIGHT AND INTO WED. HIGH PRESSURE TO MOVE IN WED AFTERNOON WITH DRY CONDITIONS LATE WED NGT THROUGH THU. HAVE DECREASED THE POPS SUBSTANTIALLY WED AND WED EVNG TO SHOW THIS. A VERY WEAK DISTURBANCE MOVES THROUGH THE RIDGE THU AFTN BUT DO NOT BLV THERE WILL BE ENUF MOISTURE FOR PCPN. A STRONGER SHORTWAVE TROF WEAKENS THE RIDGE FRI AFTN AND EVNG. STILL ONLY LOW LVL PERCENTAGE POPS IN THE FORECAST FOR MTNS AND NRN HALF OF CWA DUE TO MINOR DYNAMIC SUPPORT AND NOT MUCH MOISTURE. CJC EXTENDED...SATURDAY THROUGH TUESDAY... FAIRLY GOOD AGREEMENT BETWEEN MODELS WITH SOLUTIONS CONVERGING AFTER SAT AS COMPARED WITH YESTERDAYS RUNS. MRF INDICATING LESS AMPLIFICATION THROUGH SUN. FLAT RIDGE BUILDS TO THE WEST ON SAT WITH NORTHWEST FLOW OVER THE AREA. WITH TODAYS LESS AMPLIFIED SOLUTION THIS FLOW IS NOT AS FAVORABLE AND THE SHORTWAVE MOVING ACROSS THE NORTH IS FARTHER EAST BY THE TIME IT DIPS SOUTHWARD. THIS POINTS TO LESS ACTIVITY ON SAT SO WILL DECREASE POPS A BIT. POPS ARE ALREADY FAIRLY LOW SO WILL JUST TWEAK A LITTLE...MAINLY FOR LESS AREAL COVERAGE. MRF IS THE ONLY MODEL TO INDICATE A SHORTWAVE DIGGING EAST OF THE ROCKIES ON SUN THAT COULD GIVE US A BETTER CHANCE IN THE NORTH...SO WILL NOT CHANGE THE FORECAST AT THIS TIME. FORECAST LOOKS GOOD FOR REMAINDER OF THE PERIOD AS A STRONG RIDGE BUILDS OVER THE WEST ON MON. DRY CONDITIONS CONTINUE THROUGH TUE. HEFFERNAN .GJT...WINTER WEATHER ADVISORY TONIGHT FOR CO ZONES 2/4/5/9/10/12/13.
COZ001>014-017>023-UTZ022>025-027>029-011300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 555 AM MST TUE DEC 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... EXPECT SNOW AND WIND ACROSS MOST OF THE EASTERN UTAH AND WESTERN COLORADO MOUNTAINS THIS AFTERNOON AND TONIGHT...AS A FAST-MOVING PACIFIC STORM RACES THROUGH THE REGION. HEAVIEST SNOW ACCUMULATIONS WILL OCCUR THIS EVENING. THE COMBINATION OF WIND AND SNOW WILL CREATE HAZARDOUS DRIVING CONDITIONS ESPECIALLY TONIGHT IN THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO. REFER TO THE WINTER WEATHER ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. JAD
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338261, 5338262, 5338263, 5338264, 5338265, 5338266, 5338267.